Wyoming, 2017

Flooding in Wyoming, June 22 to 24, 2017

June 22 to 24, 2017 · NWS RIW · 2 events in 2 counties and zones

A combination of rapid snowmelt, releases from the Boysen Reservoir and some log jams caused flooding along portions of the Greybull and Big Horn Rivers. The flooding remained over low lying areas and caused little or no property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of rapid snowmelt, releases from the Boysen Reservoir and some log jams caused flooding along portions of the Greybull and Big Horn Rivers. The flooding remained over low lying areas and caused little or no property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 22, 2:13 AM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 22, 2:13 AM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
313 AM MDT Thu Jun 22 2017

.SHORT TERM...Thursday through Saturday night

A cold front is now dropping southward through the state as I write
this. And normally, this would mean some sort of precipitation.
However, the airmass with it is very dry so this will be a dry
passage. There will be some decent northerly wind after the front
passes, but that will be pretty much the only effects. Of course, a
couple of the models are doing the Bighorn Mountain rain forest
effect, but with the lack of moisture everyone should stay dry. The
main effect will be cooler temperatures, generally 10 to 15 degrees
cooler. We kept temperatures above MOS in most areas however, given
a good amount of sunshine and being right around the solstice. There
will still be a gusty breeze at times, but nothing unusual.

Temperatures will continue to decrease on Friday. And again, with
the very dry atmosphere, all areas should stay dry despite a
shortwave moving through. Again the models are trying to bring
showers to the mountains, but at this point we think that is bogus.
The aforementioned temperatures will average around 10 to 15 degrees
below normal for many areas once again.

Yet another shortwave will move through on Saturday. There could
be a bit more moisture recovery ahead of this system. However, the
models again are not very impressed with the coverage of any
precipitation. Even the European, which has been the wettest
model, has continued to back off on QPF. As a result, we trimmed
POPS back mainly to slight chance and halved QPF. And yes, there
could be a bit of snow, but given that it is late June and most
would fall during the day, it would be restricted to the higher
elevations and would likely not stick. The chance of any showers
or thunderstorms would run roughly north of a Riverton to Casper
line.

.LONG TERM...Sunday through Thursday

Overview...Dry and milder conditions will occur Sunday, but
temperatures will still be below seasonal normals.  Much warmer
conditions are expected Monday and Tuesday with isolated to widely
scattered afternoon and evening thunderstorms across the north.
Temperatures will likely trend slightly cooler mid-week with slight
chances of thunderstorms across the far north.

Discussion...Synoptic pattern on Sunday features upper ridge over
the Intermountain West with NW flow aloft over Wyoming.  Surface
high pressure over the central plains will bring light east winds
across eastern and central Wyoming, but better moisture and
instability will be to our southeast across SE Wyoming and eastern
Colorado.  All in all, a Chamber of Commerce day Sunday across
western and central Wyoming with most lower elevation highs in the
70s to lower 80s, light wind, and plentiful sunshine.  Upper ridge
will translate the Rockies Monday-Monday night with building heights
and the return of summer heat through Tuesday.  Pacific shortwaves
riding through the ridge will bring some showers and thunderstorms
across the north.  A lee side surface trough is expected to
intensify Tuesday bringing breezy to windy and very warm and dry
conditions across the southern zones, elevating the fire danger.
Spread between the GFS and ECMWF increases mid-week with GFS slower
and more amplified with a trough across the northern Rockies while
ECMWF keeps stronger upper high over Arizona/New Mexico, which
blocks northern stream trough from digging south of the U.S. /
Canadian border.  Still much uncertainty at this stage, with
climatology favoring ECMWF's stronger upper high over the southern
Rockies.  Forecast keeps temperatures above normal Wednesday with a
hedge toward near normal values on Thursday.

&&

.AVIATION...12Z Issuance

VFR will prevail at all terminals through 12Z/Fri. A cool front will
bring northerly oriented winds of 15-25kts (with higher gusts)
through and into central and southern Wyoming respectively this
morning. Generally few clouds expected around the forecast area
through the period. A second cool front with gusty northerly winds
will again burst through the region this (Thursday) evening...affecting
most terminal sites east of the Divide. LLWS possible with the frontal
passages at some locations.
&&

.FIRE WEATHER...

Expect cooler temperatures behind a cold front today. Some areas,
especially across the west and in southern Wyoming will continue to
a gusty breeze. Relative humidity should remain above critical
levels for most locations, but will likely drop below 15 percent at
times this afternoon across portions of Sweetwater and Lincoln
Counties. All areas should have a rain free day today. Mixing and
smoke dispersal will be generally good to excellent.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...Meunier
AVIATION...Braun
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 22, 2:18 AM MST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
318 AM MDT Thu Jun 22 2017

WYZ001>020-022>030-231100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
318 AM MDT Thu Jun 22 2017

...Flood warnings remain in effect for portions of western and
central Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Flooding will continue along the South Fork of the Shoshone River,
the Wind River and its tributaries, and the Green River today. Please
see flood warnings and forecasts for details.

Elevated fire weather conditions across the southwest with a gusty
wind and low relative humidity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Monday through Wednesday...Isolated to widely scattered afternoon
and evening thunderstorms across northern Wyoming. Very warm, dry
and breezy to windy conditions will bring elevated fire danger to
southern Wyoming Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...Spotters are urged to report any
flooding. Thank you.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Park

When
June 22, 6:00 AM MST to June 24, 6:00 AM MST
Where
Park County, 1.11 mi NNW of Meeteetse to 12.25 mi NNE of Meeteetse
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.166, -108.874

Emergency management reported flooding along the Greybull River. The flooding remained over low lying areas and caused little or no damage.

Flood, Big Horn

When
June 22, 6:00 AM MST to June 24, 12:00 PM MST
Where
Big Horn County, 1.81 mi NW of Manderson to 2 mi W of Manderson
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.287, -107.998

Emergency Managers reported flooding along the Big Horn River near Manderson. The flooding remained over low lying areas and caused no damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704245, 704252.